CHARLESTON, SC (WCSC) - "We looked at him and we noticed he was shaking and he vomited and collapsed to the ground," said pet owner Katelynn Salmon.
Salmon is talking about her 2-year-old German Shepherd Guinness who got into an inhaler sitting on a table.
"We were so freaked out that we rushed him to the hospital," Salmon said.
Dr. Krisitin Welch with the Charleston Veterinary Referral Center says pets getting into human medication is very common.
Dr. Welch says pet medication poisoning is so common that it ranks number one according to animal poison control.
"It's absorbed immediately and can cause rapid heart rate and severe heart rhythms that can be fatal," Welch said.
Dr. Welch says she also sees cases for other medications for ADHD, the common cold, and pain medication.
"Tylenol is extremely toxic to cats, and even in the smallest of doses it causes the cat's red blood cells to not transport oxygen," said the doctor.
As the weather continues to warm up pets will spend more time outside, and Dr. Welch says one big danger could be right in your front yard.
"Sago Palms are one of the most toxic plants in the Southeast and a single dose of a seed can cause liver failure in a dog," she warns.
Lilies can also be toxic to cats, and in some cases can cause kidney failure.
Another danger outside during this time of year is venomous snakes.
"Dogs playing in sticks or pine straw could be bit on their paws and necks, and their airways could swell," Welch said.
Dog owner Katlynn credits her quick thinking to go to the vet to saving her dog Guinness.
"Now my medication is in the cabinet above the sink where there is no chance of him getting them," Salmon said.